Montana, 2017

Wildfire in Montana, July 10 to 17, 2017

July 10 to 17, 2017 · NWS GGW · 1 event in 1 county or zone

Record drought conditions, along with human activity and dry lightning, ignited a handful of wildfires throughout the month of July, one of which was the Blue Ridge Complex Fire, which was burning for approximately one week.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Record drought conditions, along with human activity and dry lightning, ignited a handful of wildfires throughout the month of July, one of which was the Blue Ridge Complex Fire, which was burning for approximately one week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 10, 8:31 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 8:31 AM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
931 AM MDT Mon Jul 10 2017

.SHORT TERM...for northeast Montana...today through Wed...

915AM UPDATE:
Changes to the forecast first focused on the SSEO and the strong
updraft helicity signatures that are being output across the far
eastern zones along the MT/ND border this afternoon. These
signature appear to be reflected in the CMC-regional and SREF
models. Support for this does exist on water vapor imagery in the
form of the jet with those zones being under the left exit region
and there being plenty of cumulus castellanus clouds this morning.
Aside from that the focus again returns to this evening with the
right entrance region of the jet arrives in southwestern zones
with thunderstorms which developed over the central Montana
mountains. These storms should step onto the plains and
immediately run into a dry surface layer which may begin to weaken
and lead to strong to damaging downdraft winds. GAH

PREVIOUS SHORT TERM DISCUSSION:
The strong upper ridge that has persisted across the area will
begin to translate east today, leaving one more day with
temperatures in the 90s and very low RH values below 20 percent
this afternoon and evening. Isolated to scattered thunderstorms,
some dry thunderstorms, will also begin to occur this afternoon
and evening. This combination will complicate wildfire containment
efforts and lead to the possibility of new fire starts. As a
result, a Red Flag Warning is now in effect from noon until 11 PM
today for fire weather zones 134, 135, 136, and 137.

Further east to the North Dakota/Montana border, the case for a
RFW is a little less convincing due to higher dew points and RH
values thanks in part to developing south/southeast surface flow.
Nevertheless, ground conditions are very dry here with severe to
extreme drought from recent lack of rainfall. Early evening
thunderstorms may still produce lightning as well as gusty winds
which could create fire weather problems. Due to less confidence
in these areas, will still message elevated fire weather concerns
in public products but hold of on RFW for now.

Bufkit forecast soundings show inverted V profiles for much of the
area today along with marginally favorable CAPE/shear profiles for
sever convection. As a result, some potential for a few severe
thunderstorms does exist across northeast Montana this afternoon
and evening, with possibility for large hail and especially
damaging winds.

Latest 00z models show a weak trough over the area on Tuesday
which will bring a reprieve from the heat with highs in the 80s
on this day thanks to lower 500mb heights, and enough forcing for
ascent to maintain isolated showers and perhaps a thunderstorm for
this period as well. Maliawco

.LONG TERM...Wed night through Mon...

Shortwave trough moves to the east Tuesday Night. A slight chance
of showers could linger into the evening.

Although the ridge rebounds on Wednesday, a weak wave in the
afternoon and evening could bring a slight chance of thunderstorms
to parts of the region. Meanwhile, somewhat cooler temperatures
will linger. The heat returns on Thursday as the ridge continues
to build back into Montana and widespread highs in the 90s return.

The ridge becomes stronger on Friday and remains in place on
Saturday with hot and dry weather. Highs will be near 100 in many
areas.

Models differ Sunday and Monday. GFS keeps strong ridge in place
while the ECMWF brings a shortwave trough across the Canadian
Prairies that flattens the ridge and bring a weak cold front. Will
maintain a hot and dry forecast for now. Forrester

&&

.AVIATION...
FLIGHT CAT: VFR.

SYNOPSIS: There will be mid and high level clouds today ahead of
cold front that will move through Northeast Montana this afternoon
and evening.

SVR THUNDERSTORMS: Scattered thunderstorms this afternoon and
tonight have the potential for downburst winds that could briefly
exceed 50 kts along with hail.

HIGH DENSITY ALTITUDE: With temperatures in the upper 90s today
in some places takeoffs may need longer distance.

WIND: South to west at 10 to 15 kts today... becoming west around
10 kts tonight... veering to the northwest at 10 to 15 kts
Tuesday.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM MDT this evening for MTZ134>137.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 10, 2:35 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
335 AM MDT Mon Jul 10 2017

MTZ016>027-059>062-110800-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
335 AM MDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect from Noon until 11 PM today due to
the combination of low relative humidity, gusty winds, and
lightning from dry thunderstorms for zones 134, 135, 136, and 137.

Isolated to scattered thunderstorms are expected this afternoon
and evening. A few storms could be severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot temperatures with highs in the 90s to near 100 return on
Thursday and will continue through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Garfield

When
July 10, 11:10 AM MST to July 17, 6:00 AM MST
Where
Garfield forecast zone
Reported by
Other Federal Agency
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

A grassland/wildfire was ignited on the morning of July 10th due to unknown causes. This fire burned until the morning of July 17th with a total of 3,034 acres burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712819.